Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP - Combivir Allergic Reaction
Nov 2, 2005

Hi Doc,

I think you are great!

I know you are very busy, but I was hoping you could give me some advice.

I had a high risk exposure. Protected sex with a female prostitute and within 17 hours began PEP (Combivir and Kaletra) were prescribed.

I took one pill of Combivir at the hospital and left with prescriptions for Combivir and Kaletra.

I read up on all the side effects of the drugs and have decided not to continue PEP (as I did wear a condom, I am just worried about vaginal fluids getting in through a break in my skin).

So, I took a total of one dose of Combivir at about 5 pm yesterday. Within 4 hours, my mouth got dry, my tongue slightly swollen and throat slightly tight. I went to sleep and woke up this morning at 5 am and my face is slightly swollen with petechia around my eyes.

Assuming I don't have HIV (which is an assumption that I hope is true), have I done serious or long term damage to my body by taking one dose of Combivir? Will the facial swelling and petechia go away?

I truly hope you can answer my question. I am sending a donation anyway as I think you are a great man!

Kindest regards, Rob

Response from Dr. Frascino

Hey Rob,

I would not characterize your experience as a high-risk exposure. Protected sex is indeed "protected" if the latex condom was used properly and did not fail. I know you are worried about vaginal fluids getting in through a break in your skin, but in reality, the chances of this happening are vanishingly small. Consequently I would not have recommended PEP in the first place. That, however, was not your question, now was it?? O.K., so you took one dose of Combivir and decided not to continue with PEP. The reaction you describe is not typical for Combivir, nor is it worrisome. Have you done any serious or long-term damage to your body from that single dose of Combivir? No. Your symptoms should resolve spontaneously very soon.

The bottom line, Rob, is that I absolutely agree with your decision not to take PEP. Your single dose of Combivir will not cause any serious or long-term damage. I recommend you get an HIV-antibody test at the three-month mark.

Thank you for your kind comments and for your generous donation. In return, I'll send my very best good-luck karma that your HIV test remains negative.

Good luck. Stay well.

Dr. Bob



Previous
WOO-HOO / Should have listened to YOU.....
Next
First of its kind!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement